Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 163, NWS Jackson, MS

December 26, 2011Adams County, Franklin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 26, 2011, 2:40 PM CST for Adams County, Franklin County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2011, 2:40 PM CST (20:40 UTC)
Expired
Dec 26, 2011, 5:19 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Adams County, MS, Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WGUS54 KJAN 262040
FFWJAN
MSC001-037-262345-
/O.NEW.KJAN.FF.W.0163.111226T2040Z-111226T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST MON DEC 26 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NATCHEZ...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 545 PM CST

* AT 238 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  LARGE BAND OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY       
  RAINFALL MOVING INTO THE WARNED AREA FROM THE SOUTHWEST. DOPPLER 
  RADAR AND OBSERVATIONS INDICATE 2 TO 5 INCHES OF RAIN HAS FALLEN
  OVER MUCH OF THE WARNED AREA SINCE EARLY THIS MORNING.

VERY HEAVY DOWNPOURS WILL CONTINUE TO MOVE OVER THE WARNED AREA FOR 
THE NEXT THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN 
POSSIBLE. THIS ADDITIONAL RAIN WILL LIKELY CAUSE ISSUES WITH 
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINGSTON...CRANFIELD...STANTON...HAMBURG...KIRBY...MCCALL CREEK...
  LITTLE SPRINGS...PINE RIDGE...NEW HOPE AND BUDE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3119 9159 3125 9165 3129 9150 3141 9158
      3137 9152 3136 9148 3152 9152 3154 9144
      3159 9140 3163 9152 3162 9141 3175 9137
      3165 9127 3163 9116 3161 9115 3161 9063
      3135 9063 3137 9124 3131 9146

$$

AEG
2 follow-up statements
540 
WGUS74 KJAN 262229
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CST MON DEC 26 2011

MSC001-037-262345-
/O.CON.KJAN.FF.W.0163.000000T0000Z-111226T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS MS-FRANKLIN MS-
429 PM CST MON DEC 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
FRANKLIN AND ADAMS COUNTIES...

AT 424 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A LARGE AREAS OF SHOWERS AND THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN FROM NATCHEZ TO BUDE. THE STORMS WERE MOVING EAST 
NORTHEAST AT 20 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER 
OF ONE TO TWO INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRANFIELD...STANTON...HAMBURG...KIRBY...MCCALL CREEK...PINE RIDGE...
NEW HOPE AND BUDE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...COUNTY ROADS AND FARMLAND ALONG BANKS.

VERY HEAVY DOWNPOURS WILL CONTINUE TO MOVE OVER THE WARNED AREA FOR 
AROUND THE NEXT HOUR WITH AN ADDITIONAL ONE TO THREE INCHES OF 
RAIN POSSIBLE. THIS ADDITIONAL RAIN WILL LIKELY CAUSE ISSUES WITH 
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3119 9159 3125 9165 3129 9150 3141 9158
      3137 9152 3136 9148 3152 9152 3154 9144
      3159 9140 3163 9152 3162 9141 3175 9137
      3165 9127 3163 9116 3161 9115 3161 9063
      3135 9063 3137 9124 3131 9146

$$

MRM
411 
WGUS74 KJAN 262319
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CST MON DEC 26 2011

MSC001-037-262329-
/O.CAN.KJAN.FF.W.0163.000000T0000Z-111226T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS MS-FRANKLIN MS-
519 PM CST MON DEC 26 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FRANKLIN AND ADAMS
COUNTIES...

LAT...LON 3119 9159 3125 9165 3129 9150 3141 9158
      3137 9152 3136 9148 3152 9152 3154 9144
      3159 9140 3163 9152 3162 9141 3175 9137
      3165 9127 3163 9116 3161 9115 3161 9063
      3135 9063 3137 9124 3131 9146

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 12:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 12:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CST MON DEC 26 2011

...PERIODS OF HEAVY RAIN TODAY WITH QUIETER WEATHER WEEK AHEAD...

.UPDATE...QUICK UPDATE TO KNOCK ABOUT 5 DEGREES OFF AFTERNOON TEMPS
BASED ON LATEST TRENDS. PERSISTENT RAINFALL KEEPING WARM ADVECTION
FROM HELPING NEAR SURFACE TEMPS MUCH. PRECIP TRENDS LOOK GOOD AS
PRECIPITATION IS FILLING BACK IN TO THE S AND W AS IR SHOWS TOPS
RAPIDLY COOLING ACROSS AREA AS ASCENT INCREASES AHEAD OF EJECTING
UPPER LOW.

&&

.AVIATION...MVFR CONDITIONS IN EAST MS WILL SLOWLY DETERIORATE
THROUGH EARLY AFTERNOON LEAVING WIDESPREAD IFR AT ALL TAF SITES AS
AREAS OF STEADY RAIN PERSIST AND INCREASE. THE RISK OF SCATTERED
TSRA WILL ALSO INCREASE THROUGH 06Z TONIGHT PRODUCING OCCASIONAL
LIFR REPORTS BEFORE TAPERING OFF FROM W TO E FROM 08-12Z TUESDAY.
CONDITIONS SHOULD IMPROVE TO MVFR TUESDAY MORNING 14-18Z WITH RAIN
ENDING AND THEN FINALLY VFR CEILINGS RETURNING DURING THE MIDDLE
AFTERNOON.  OVERALL SURFACE WINDS WILL PERSIST ESE AT 10-16KTS TODAY
AND BE VARIABLE TONIGHT BEFORE INCREASING FROM THE NW AT 12-18KTS
EARLY TUESDAY MORNING./40/

&&

.HYDROLOGY...SMALL CONVECTIVE COMPLEXES HAVE BEEN AFFECTING PARTS OF
S MS THIS MORNING...WITH A BAND OF 2 TO 4 INCHES OF RAINFALL HAVING
AFFECTED PARTS OF SE MS AND A FFW HAVING BEEN RECENTLY ISSUED. 88D
RADAR ESTIMATES SEEM PRETTY GOOD IN THOSE AREAS BASED ON GROUND
TRUTH REPORTS...AND ARE PROBABLY SEEING STORM TOTALS IN THE LAST 48
HOURS APPROACHING OR SLIGHTLY EXCEEDING 5 INCHES IN PARTS OF THESE
AREAS. UPPER LOW IS STILL WELL WEST OF THE AREA...AND LATEST
GUIDANCE SUGGESTS SEVERAL WAVES OF MODERATE TO HEAVY RAIN WITH
EMBEDDED CONVECTION AFFECTING MUCH OF THE REGION THROUGH
06Z...POSSIBLY LONGER IN EASTERN SECTIONS. GIVEN SEVERAL WAVES OF
HEAVY RAINFALL OVER THE LAST WEEK HAVING LOWERED ALREADY LIMITED
ABILITY OF WINTER GROUND TO HANDLE HEAVY RAIN...AND SEVERAL RIVERS
NOW APPROACHING OR FORECAST TO EXCEED FLOOD STAGE OVER PARTS OF THE
AREA...HAVE WENT AHEAD AND EXPANDED THE WATCH TO ENCOMPASS THE
ENTIRE REGION. LATEST NAM AND HRRR GUIDANCE SUGGESTS WIDESPREAD
ADDITIONAL 1 TO 2 INCH RAINFALL OVER THE ENTIRE AREA WITH EMBEDDED
BANDS OF 3 TO 5 INCHES WHERE TRAINING OF HEAVIER SHOWERS/STORMS
OCCURS.       /08/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  43  54  34 / 100 100   3   0
MERIDIAN      57  47  55  31 / 100 100   8   0
VICKSBURG     55  41  54  32 / 100  94   3   0
HATTIESBURG   62  48  58  35 / 100 100   9   0
NATCHEZ       58  42  54  34 / 100  86   3   0
GREENVILLE    51  41  52  33 / 100 100   4   0
GREENWOOD     51  42  52  31 / 100 100  11   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.

LA...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.

AR...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.

&&

08/JA/15
Hazardous weather outlook, Dec 26, 2:18 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST MON DEC 26 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
272030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL WAS IN PROGRESS THIS
AFTERNOON ACROSS THE ARKLAMISS REGION. ADDITIONAL RAINFALL TOTALS
OF UP TO 3 INCHES WILL BE LIKELY THROUGH TONIGHT...ESPECIALLY ALONG
AND EAST OF THE MISSISSIPPI RIVER. LOCALLY HIGHER AMOUNTS REACHING 4
INCHES TO POSSIBLY 6 INCHES ARE NOT OUT OF THE QUESTION. HEAVY RAIN
AND THUNDERSTORMS OVER CENTRAL LOUISIANA WILL BE MOVING THROUGH THE
DELTA REGION AND INCREASE FOR THE ENTIRE AREA FOR TONIGHT.

SATURATED GROUND CONDITIONS HAVE RESULTED FROM SEVERAL DAYS OF
MODERATE RAINFALL INCLUDING LAST NIGHT AND THIS MORNING. A FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE REGION AND MAY BE EXTENDED FOR EAST
MISSISSIPPI INTO EARLY TUESDAY. JUST AN ADDITIONAL ONE INCH OF RAIN IN
SHORT BURSTS WILL PRODUCE RISING WATER LEVELS IN CREEKS AND RIVERS
AND ENABLE WIDESPREAD PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. LOCALIZED FLASH FLOODING IS ALSO A CONCERN WHERE THUNDERSTORMS
PERSIST THE LONGEST.

A LOW PRESSURE SYSTEM MOVING INLAND OVER LOUISIANA WILL HEAD INTO
EAST MISSISSIPPI LATER TONIGHT. OUR RAINS SHOULD START TO TAPER OFF
FROM THE WEST BY MIDNIGHT...AND END IN OUR EAST PORTIONS TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:04 AM CSTRiver Flood WarningJANNeshoba49 hr
Dec 26, 8:25 AM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Marion2 hr
Dec 26, 4:14 PM CSTFlash Flood WarningJANCopiah, Lincoln109 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.